Indiana, 2006

Damaging Winds in Indiana, February 16, 2006

February 16, 2006 · NWS LMK · 3 events in 2 counties and zones

Thunderstorm winds downed trees over parts of South Central Indiana.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LMK wrote it up.

Thunderstorm winds downed trees over parts of South Central Indiana.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before the first event at Feb 16, 8:45 PM EST, 30 minutes earlier.

Area forecast discussion, Feb 16, 8:45 PM EST, 30 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE LOUISVILLE KY
845 PM EST THU FEB 16 2006

.SHORT TERM (MESO UPDATE)...

...TORN WATCH FOR SRN IN AND 3 KY CONTINUES TIL 2 AM EST...
...DAMAGING WINDS FROM 9 PM THRU 3 AM...

LINE OF STRONG TO SEVERE THUNDERSTORMS HAS BEEN PRODUCING DAMAGE
ACROSS NWS IND AND NWS PAH CWA...WITH THE LATEST REPORTS FROM PAH
OF  70 MPH WINDS AND SOME HAIL JUST WEST OF EVV. LINE IS CURRENTLY
OVER VWX RADAR AND WE ARE ANXIOUSLY AWAITING THE OBS AT THE EVV
AIRPORT.

STRONG LOOPING LINE SEGMENT OVER KNOX COUNTY INDIANA...WHICH WILL
HAVE AN IMPACT ON NRN DUBOIS AND ORANGE COUNTY OVER THE NEXT HOUR.
CLASSIC BOW ECHO INDEED.

LATEST BNA 00Z SOUNDING HAS H7 INVERSION WITH A LI OF +2...NO
CAPE...WHILE 0-3 SRH OF 460 M2/S2. THIS LEEDS CREDENCE TO WINDS OF
40-70 MPH ALONG AND SLIGHTLY HEAD OF THE SQUALL LINE. THE ILX
SOUNDING WAS BEHIND THE FRONT AND SHOWS ALL THE COLD AIR MOVING IN.

THIS LINE WILL MOVE INTO SDF AROUND 1030 AM AND LEX AROUND
MIDNIGHT.
JDG

.PREVIOUS DISCUSSION (OVERNIGHT-FRIDAY)

CURRENT WATER VAPOR LOOP AND PROFILER DATA SHOWING DEVELOPING TROUGH
ON THE LEE SIDE OF THE ROCKIES...WITH MAINLY SOUTHWEST FLOW
DOMINATING OVER THE LOWER OHIO RIVER VALLEY. OVER 100 KT JET NOTED
AT THE BASE OF THIS TROUGH AT 400MB. CLOSER TO THE SURFACE...AN
850MB JET OF 50+ KTS LOCATED OVER MID-MISSISSIPPI RIVER VALLEY AND
LOWER GREAT LAKES. AT THE NOSE OF THIS JET...A COMPLEX OF ELEVATED
SHOWERS AND THUNDERSTORMS CAUSED BY INTENSE WARM-AIR ADVECTION HAS
DEVELOPED OVER THE LAKE MICHIGAN AREA. FRONTAL BOUNDARY STRETCHES
FROM THIS COMPLEX DOWN TO THE OKLAHOMA ARKANSAS BORDER. A LOW
PRESSURE WAVE IS EXPECTED TO DEVELOP ALONG THIS...AND WITH THE
FRONT...APPROACH THE REGION THIS EVENING AND MAKE FOR SOME
INTERESTING WEATHER.

SOUNDINGS FARTHER WEST SHOWED SOME CONVECTIVE INHIBITION EARLIER
TODAY...HOWEVER BASED ON RADAR OUT OF ST. LOUIS...THE FORCING WITH
THE APPROACHING SYSTEM IS SO STRONG THAT IT HAS OVERCOME THIS.
STORMS ALONG THE FRONTAL BOUNDARY WILL QUICKLY GO SEVERE. 925MB
WINDS ARE PROGGED TO INCREASE TO ROUGHLY 60 KTS ALONG THE FRONT...SO
SEVERE THREAT SHOULD CONTINUE THROUGH THE EVENING HOURS. EVEN THOUGH
INSTABILITY HAS BEEN MINIMIZED WITH MORNING PRECIP AND LOW
CLOUDS...SOME BREAKS IN THE CLOUDS HAVE OCCURRED AND TEMPS HAVE
WARMED UP IN RESPONSE. ALSO...MID-50 DEWPOINTS HAVE REACHED SWRN
CWA...SO DESPITE SOME MID-LEVEL CAPPING...AT LEAST SOME ELEVATED
INSTABILITY WILL REMAIN IN PLACE. MID-LEVEL LAPSE RATES SHOULD
INCREASE AS SHORTWAVE APPROACHES TONIGHT...WHICH WILL HELP STORMS
PERSIST. GIVEN THE WIND SHEAR IN THE ATMOSPHERE...THINK DAMAGING
SQUALL LINE VERY LIKELY...WITH EMBEDDED SUPERCELLS FARTHER TO THE
WEST. SE MO...NE AR...W TN...W KY...AND S IL MAY HAVE TORNADO
THREAT...BUT THAT SHOULD BE MINIMIZED AS THE SQUALL LINE ENTERS OUR
CWA. WILL NOT TAKE MUCH FOR HIGH WINDS TO MIX DOWN TO THE
SURFACE...SO DAMAGING WINDS UP TO 65 MPH MAIN THREAT WITH THE LINE.

AHEAD OF THIS LINE...AMBIENT WINDS WILL CONTINUE TO INCREASE AS
PRESSURE GRADIENT TIGHTENS. WILL EXTEND WIND ADVISORY UNTIL 4AM
EST...WITH THE HIGHEST WIND GUSTS LIKELY OVER HIGHER TERRAIN OVER
THE BLUE GRASS REGION. WINDS WILL VEER QUICKLY TO THE NORTHWEST
EARLY FRIDAY MORNING.

PRECIP WILL END DRAMATICALLY BEHIND THE LINE...AND TEMPS AND
DEWPOINTS WILL PLUMMET AS WELL. HIGHS ONLY IN THE UPPER 30S TO LOW
40S LIKELY FOR FRIDAY...WITH MAXES REACHED EARLY IN THE DAY AS HIGH
PRESSURE TRIES TO NOSE INTO THE REGION FROM THE NORTHWEST.

AL

.LONG TERM (FRIDAY NIGHT THROUGH THURSDAY)...

FRI NGT THRU SUN NGT...

AS ARCTIC FRONT STALLS ACROSS THE SRN GULF STATES EARLY SATURDAY...A
LOW AMPLITUDE WAVE/UPR LVL IMPLSE IS PROGGED TO TRACK FROM EASTERN
TEXAS/OK ACROSS THE NORTHERN GULF STATES/TN VLY. GFS STRONGER AND
FARTHER N WITH WAVE. WITH LITTLE SURFACE REFLECTION OF THIS UPPER
AIR SYSTEM...PRECIPITATION WILL DEVELOP AS SOUTHWEST MIDLEVEL FLOW
OVERRUNS SHALLOW ARCTIC AIR NEAR THE SURFACE.

LIKE YESTERDAY...GFS IS MORE ROBUST WITH THE NORTHERN EXTENT OF SNOW
EARLY SATURDAY AS COMPARED WITH THE NAM BECAUSE IT PLACES ARCTIC
FRONT NOT AS FAR S BY 12Z SAT AND ARCTIC HI IS FARTHER UPSTREAM/NW
ACRS WRN IA AS OPPOSED TO THE NAM WHICH HAS IT ON THE IA/MO BORDER.
ALSO...THE GFS USUALLY OVER-SATURATES AND LOW LEVELS WILL BE DRY. IF
GFS VERIFIES...1-2 INCHES ARE CERTAINLY POSSIBLE ACROSS THE SOUTHERN
TIER...WITH NOTHING OR PERHAPS FLURRIES CENTRAL. THE DRIER NAM
FORECASTS JUST FLURRIES ACROSS THE SOUTH LATE FRI NGT AND EARLY SAT.
WE WILL CONT TO COMPROMISE AND MENTION ABOUT 40% CHANCES ACROSS THE
SOUTH...20% CENTRAL AND DRY N.

FLAT UPR LVL RIDGE BUILDS UPSTREAM ACRS THE CENTRAL CONUS SUN WITH
BASICALLY ZONAL FLO THRU END OF PD. AFOREMENTIONED ARCTIC HI
ADVANCES TO THE MID MS/LWR OH VLY SUN MRNG WITH SUBSIDING...
DRY...STABLE AMS DOMINANT TIL SUN NGT WHEN IT SLIDES INTO THE
VIRGINIAS. BY THEN...IN RETURN FLO...GFS DEVELOPS A SFC TROF FROM LA
INTO THE TN VLY RESULTING IN DEEPENING MSTR AND A CHC OF
SNOW...MAINLY SRN FA. AGAIN NAM NOT AS BULLISH WITH RETURN MSTR.

DK

MON THRU THU...

WILL STAY CLOSE TO ONGOING FCST FOR THIS PD...LEANING TOWARD A COMBO
OF NCEPS ENSEMBLE MEAN AND THE ECMWF...WILL HOWEVER CHG RAIN/SNOW
CHC ON PRESIDENTS DAY TO JUST SNOW WITH VERTICAL TEMP PROFILES IN
SUPPORT. ALSO WILL END SNOW CHC LATE MON WITH SUPPORT FROM THE ECMWF
AND GFS ENSEMBLES. THIS WILL BE A COLD PD WITH BASICALLY ZONAL FLO
ALOFT AND SOME SLIGHT MODERATION BY WED AND THU WITH MAX TEMPS
APPROACHING SEASONAL VALUES BY THEN IN THE MID/UPPER 40S.

A WAVY STATIONARY FRONT LIFTS NWD MON TO THE NRN GULF STATES WITH A
TROF EXTENDING NWD INTO EKY. THIS WILL PRODUCE SOME OVRNNG
PRECIP(SNOW)WITH OUR FA IN ARREARS OF THE TROF(TO THE WEST). WITH
THE GFS OFFERING A LESS MOIST SOLUTION...WILL KEEP POPS IN THE CHC
CATEGORY ATTM...SIMILAR TO HPCS PROGS. FRONT MOVES OFF THE SERN U.S.
COAST TUE WITH HI PRES BUIDING INTO THE MID MS/LWR OH VLYS
...DRIFTING SEWD ACRS THE TN/LWR OH VLYS WED. WITH MODEL DIVERSITY
ON THU...WILL KEEP A DRY FCST FOR NOW ...GOING AGAINST NCEPS
ENSEMBLES. THE ONLY CONSISTENCY HERE IS A CONTINUATION OF MODERATING
TEMPS TO NEAR NORMAL.

11

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
KY...WIND ADVISORY ALL ZONES 21-09 UTC/4 PM - 4 AM EST THIS
     AFTERNOON AND EVENING.
IN...WIND ADVISORY ALL ZONES 21-09 UTC/4 PM - 4 AM EST THIS
     AFTERNOON AND EVENING.

&&
Hazardous weather outlook, Feb 16, 6:55 PM EST, 2 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
655 PM EST THU FEB 16 2006

INZ076>079-083-084-089>092-KYZ023>025-028>043-047>049-170930-
ORANGE IN-WASHINGTON IN-SCOTT IN-JEFFERSON IN-DUBOIS IN-
CRAWFORD IN-PERRY IN-HARRISON IN-FLOYD IN-CLARK IN-HANCOCK KY-
BRECKINRIDGE KY-MEADE KY-HARDIN KY-BULLITT KY-JEFFERSON KY-
OLDHAM KY-TRIMBLE KY-HENRY KY-SHELBY KY-FRANKLIN KY-SCOTT KY-
HARRISON KY-SPENCER KY-ANDERSON KY-WOODFORD KY-FAYETTE KY-BOURBON
KY-NICHOLAS KY-MERCER KY-JESSAMINE KY-CLARK KY-
655 PM EST THU FEB 16 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
INDIANA...NORTH CENTRAL KENTUCKY...AND THE BLUEGRASS REGION.

.DAY ONE...TONIGHT.

A WIND ADVISORY IS IN EFFECT TONIGHT. SOUTHERLY WINDS WILL STEADILY
INCREASE...WITH PEAK GUSTS AROUND 45 MPH.

STRONG TO SEVERE THUNDERSTORMS HAVE ALREADY DEVELOPED NEAR A POTENT
ARCTIC COLD FRONT FROM NORTHERN INDIANA INTO SOUTHEASTERN MISSOURI.
THESE STORMS WILL CONTINUE TO MOVE RAPIDLY EAST NORTHEAST AT 50 MPH
TO JUST WEST OF A PAOLI TO TELL CITY TO HARTFORD LINE BY 10 PM.

VERY STRONG WIND FIELDS WILL LEAD TO A CHANCE OF DAMAGING
WINDS...WITH WINDS IN EXCESS OF 60 MPH POSSIBLE. IN ADDITION TO THE
WINDS...HAIL UP TO THE SIZE OF NICKELS...AND ISOLATED TORNADOES ARE
POSSIBLE. THE GREATEST THREAT OF RECEIVING A TORNADO IS WEST OF I
65. THE STORMS SHOULD EXIT THE EASTERN PORTIONS OF THE AREA AROUND
230 AM EST.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH THURSDAY.

THERE IS A CHANCE FOR LIGHT SNOW SUNDAY NIGHT AND MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATE THIS EVENING.

KYZ026-027-045-046-053>057-061>067-070>078-081-082-170930-
OHIO KY-GRAYSON KY-NELSON KY-WASHINGTON KY-LARUE KY-MARION KY-
BOYLE KY-GARRARD KY-MADISON KY-BUTLER KY-EDMONSON KY-HART KY-
GREEN KY-TAYLOR KY-CASEY KY-LINCOLN KY-LOGAN KY-WARREN KY-
SIMPSON KY-ALLEN KY-BARREN KY-MONROE KY-METCALFE KY-ADAIR KY-
RUSSELL KY-CUMBERLAND KY-CLINTON KY-
655 PM EST THU FEB 16 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTH CENTRAL KENTUCKY.

.DAY ONE...TONIGHT.

A WIND ADVISORY IS IN EFFECT TONIGHT. SOUTHERLY WINDS WILL STEADILY
INCREASE...WITH PEAK GUSTS AROUND 45 MPH.

A COLD FRONT WILL MOVE ACROSS THE REGION TONIGHT...AND WILL HELP
GENERATE A LINE OF THUNDERSTORMS AS IT PASSES THROUGH THE AREA. AT
THIS TIME...THESE STORMS ARE FORECAST TO BE APPROACHING THE I-65
AREA NEAR BOWLING GREEN BY ROUGHLY 11 PM EST (10 PM CST)...AND INTO
THE I-75 CORRIDOR BETWEEN MIDNIGHT AND 230 AM EST. SOME OF THESE
STORMS MAY BE SEVERE...WITH DAMAGING WIND GUSTS IN EXCESS OF 60 MPH
BEING THE MAIN THREAT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH THURSDAY.

THERE IS A CHANCE FOR LIGHT SNOW LATE FRIDAY NIGHT AND SATURDAY
ACROSS SOUTH CENTRAL KENTUCKY. POTENTIAL EXISTS FOR 1 TO 2 INCHES OF
SNOW ACCUMULATION...THOUGH THERE IS STILL UNCERTAINTY REGARDING HOW
MUCH MOISTURE WILL WORK NORTHWARD INTO THE AREA.

THERE IS ANOTHER CHANCE FOR LIGHT SNOW SUNDAY NIGHT AND MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATE TONIGHT.

JDG

In the hours before

Special weather statement, Feb 16, 8:22 PM EST, 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
822 PM EST THU FEB 16 2006

INZ076>079-083-084-089>092-KYZ023-170215-
CLARK IN-CRAWFORD IN-DUBOIS IN-FLOYD IN-HANCOCK KY-HARRISON IN-
JEFFERSON IN-ORANGE IN-PERRY IN-SCOTT IN-WASHINGTON IN-
INCLUDING THE CITIES OF...CORYDON...ENGLISH...JASPER...
JEFFERSONVILLE...MADISON...NEW ALBANY...TELL CITY
822 PM EST (722 PM CST) THU FEB 16 2006

...LINE OF STRONG TO SEVERE STORMS HEADING TO SOUTHERN INDIANA...

A LINE OF STORMS OVER EASTERN ILLINOIS IS MOVING TO THE EAST
NORTHEAST AT 50 MPH AND WILL BRING STRONG GUSTY WINDS INTO
JASPER...TELL CITY AND HAWESVILLE BETWEEN 855 AND 915 PM.
RESIDENTS ACROSS DUBOIS COUNTY AND PERRY COUNTY INDIANA CAN EXPECT 40
TO 60 MPH WINDS ASSOCIATED WITH THE WINDS.

A TORNADO WATCH IS IN EFFECT TIL 2 AM EST...HOWEVER THE PRIMARY
THREAT THIS EVENING WILL BE ASSOCIATED WITH DAMAGING WINDS.

THE LINE OF STORMS WILL MOVE INTO THE LOUISVILLE METRO AS WELL AS
FORT KNOX AND SHEPHERDSVILLE BETWEEN 1015 AND 1030 PM EST.

THE RAIN WILL PERSIST FOR ABOUT AN HOUR AND A HALF AFTER THE LINE
PASSES YOUR LOCATION. TEMPERATURES WILL DROP 10 TO 20 DEGREES WITHIN
ONE HOUR.

STAY TUNED TO WEATHER RADIO...LOCAL MEDIA...OR WEATHER.GOV/LOUISVILLE
ON THE INTERNET FOR THE LATEST INFORMATION...FORECASTS...AND POSSIBLE
WARNINGS REGARDING THIS DANGEROUS WEATHER SITUATION.

JDG

The radar

The Louisville radar (KLVX), 59 km away, was scanning. The volume nearest the first event began at 02:16 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Dubois

When
February 16, 9:15 PM EST
Where
Dubois County, Portersville
Measured
50 kt (58 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
38.483, -85.767

Thunderstorm Wind, Clark

When
February 16, 10:44 PM EST
Where
Clark County, Borden
Measured
50 kt (58 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
38.500, -86.983

Thunderstorm Wind, Clark

When
February 16, 10:52 PM EST
Where
Clark County, Memphis
Measured
50 kt (58 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
38.467, -85.950

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2006Every state in 2006This day in weather historyWarnings in Indiana, February 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5492150, 5492151, 5492936.